hypoglycemic unawareness

tmaroney
By tmaroney Latest Reply 2010-07-11 17:13:28 -0500
Started 2010-07-11 10:07:45 -0500

My significant other experiences episodes of hypoglycemic unawareness and has ended up out for hours, not remembering anything, or hurting himself like hitting his head while "passing out" and having car accidents. Right now, we do not live together; I am in another state. What can I do for him, living so far away? This seems very dangerous.


4 replies

Graylin Bee
Graylin Bee 2010-07-11 17:13:28 -0500 Report

Welcome.
I couldn't agree more with the advice already given. He needs to see a Dr. Tests would show if this is caused by the Diabetes and then his meds could be adjusted. Tests could also show there is another reason he is "passing out".
If he "passedcould out" while driving he could very well injury himself. He could also cause injuries to others.
Some people re reluctant to go to a Dr. for help for many different reasons. Maybe you can determine why he doesn't want to go and then try to help him understand that is not a valid reason for putting himself and others at risk. Just to let you know I understand your dilemma I had to persuade my husband to get medical help many years ago. It was a year long process. During that time the stress lead me into a very deep depression. It was almost another year before life seemed good again. The fight was worth it.
Best wishes.

MAYS
MAYS 2010-07-11 10:40:45 -0500 Report

Welcome to Diabetic Connect !

What can you do ?
Point out the facts !
When the harm done, is done due to NOT knowing the cause, that's one thing, but when the cause IS known, that's a different matter.

The ensuing results or injuries are then considered to be self inflicted, point out the seriousness of the matter, failure to recognize and to correct this behavior is placing an unnecessary burden on you, as much as we may like to, we cannot "police" the health of another 24\7.

http://www.diabetesnet.com/diabetes_control_t...

http://www.diabeticconnect.com/videos/717-hyp...

You can resolve this matter together.

~Mays~

Emma2412
Emma2412 2010-07-11 10:39:40 -0500 Report

Hi, Tmaroney
I would recommend that he go to his doctor immediately!!!! The hypoglycemic episodes are very serious and can be life-threatening. Since he's Type I, I assume he's on insulin shots or other type of insulin therapy. Tests need to be done immediately to find out what's going on with his body.
Will he go to a doctor on his own? I'm getting the feeling that he's not taking care of himself. Is he in denial about the diabetes and not paying attention?
I'm Type 2 but you should be hearing from other people here who are Type I today. I'm sure everybody will tell you that he should get himself to a doctor real quick. AND if he's passing out while driving, he should ask a friend to take him. I'm surprised that he wasn't taken by ambulance at the time of the accident(s) to an emergency room.
Stay in touch, please, and let us know what's going on with him.

Katie17
Katie17 2010-07-11 10:37:35 -0500 Report

ok this can be dangerous. Are they on meds, diabetic, seeing a endo, etc. Make sure they have a good, consistant supply of food in them at all times-breakfast, snack, lunch, snack, dinner, snack to get through the night. this is very important. Also have juice on hand at all times to use if they feel like they are getting "low." juice is my emergency plan if i drop too fast and cant eat. Im not diabetic, just hypoglycemic, so food is best for me but i always have juice incase i drop too low too fast and i cant have food.

Next Discussion: New medicine »